What Drugs Can You Overdose On?

Speak With a Compassionate Treatment Specialist Now! Who Answers?

Most insurance plans will cover either all or a portion of the treatment.

See if Your Insurance Covers Rehab
Andrew McKenna - Expert Content Editor

Updated: 09/14/2023

It’s possible to overdose on all illicit drugs, including heroin, cocaine, crystal meth, and all other street-level synthetics. You can also overdose on many categories of prescription drugs, especially opioids, benzodiazepines, stimulants, and sleeping pills.

This is why it’s important to seek treatment as soon as possible if you realize you’re developing a dependency on illicit drugs and to work with your prescribing physician if you feel as though your meds are leading to withdrawal or tolerance.

What Are the Risk Factors for Overdose?

Different factors magnify the possibility of overdose, including but not limited to:

  • General physiology
  • How much and how long you’ve been abusing drugs
  • Tolerance level and withdrawal symptoms
  • Co-occurring mental health issues
  • Combinations of drugs being taken (alcohol can significantly increase the risk of overdose of benzos and other drugs)

It’s important to know the signs and symptoms of an overdose so you can take immediate action to get help. 

What Are the Signs of Drug Overdose?

Different drugs affect the body in different ways, so overdose signs will vary. There are, however, some universal physical and behavioral signs that you or your loved one may be experiencing an overdose episode, including but not limited to:

  • Loss of consciousness
  • Slurred or incoherent speech 
  • Nausea and flu-like symptoms 
  • Vomiting
  • Confusion and disorientation
  • Slowed or shallow breathing
  • Slowed heartbeat 
  • Turning blue or other skin discoloration 
  • Hallucinations

If you or your loved one are experiencing these or any other symptoms related to overdose, call 911 immediately to receive medical care. In many cases, emergency responders can administer the overdose reversal drug Narcan (naloxone) to help revive those in the midst of opioid overdose.

See: Cold And Blue On The Floor – Narcan (Naloxone) Saves Lives

While it’s possible to overdose on virtually any type of illicit drug, some pose more of a risk than others, including heroin, cocaine, fentanyl, meth, opioids, and benzos.

What Are the Signs of Heroin Overdose?

Some of the main signs of heroin overdose include:

  • Loss or breathing
  • Skin or tongue discoloration 
  • Loss of consciousness
  • Heart stoppage 
  • Low blood pressure
  • Weak pulse 
  • Dilated pupils 
  • Slurred speech 
  • Disorientation

The signs of heroin overdose are very similar to other prescription and synthetic opioids like fentanyl, oxycodone, and others. The primary difference is the level of potency that can drive the speed of overdose. For example, fentanyl is 50 times more potent than heroin and can lead to overdose much more quickly.

What Are the Signs of Cocaine Overdose?

  • Chest and stomach pain
  • Changes in breathing and heart rate
  • Anxiety and paranoia
  • Confusion and disorientation
  • Shaking and convulsions
  • Heart attack
  • Stroke
  • Seizure

What Are the Signs of Meth Overdose?

  • Slowed or stopped heartbeat
  • Agitation and confusion
  • Dizziness and vomiting
  • Heart attack
  • Difficulty breathing
  • Very high body temperature

What Are the Signs of Benzo Overdose?

  • Lethargic and slow movement
  • Disorientation and confusion
  • Chest pains and trouble breathing
  • Extremely low heart rate
  • Agitation and anxiety
  • Hallucinations
  • Dramatic mood changes
  • Heart attack
  • Blurred vision
  • Slurred speech

It’s important to realize that these are not exhaustive lists or the full spectrum of signs, but common indicators that you or your loved one may be in overdose. If you’re exhibiting these or any other symptoms, call 911 or poison control at 800 222 1222.

In the aftermath of non-fatal overdose, it’s important to make a plan to get treatment to prevent further escalation of substance abuse and the possibility of another episode. You don’t have to risk another overdose. Get the help you need now. 

Speak With a Compassionate Treatment Specialist Now! Who Answers?

Most insurance plans will cover either all or a portion of the treatment.

See if Your Insurance Covers Rehab